Colorado, 2015

Heavy Rain in Colorado, May 6, 2015

May 6, 2015 · NWS GJT · 2 events in 2 counties and zones

Heavy rain fell during the evening of May 6th over the Leroux Creek and Cow Creek basins in Delta County, as well as in portions of Mesa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain fell during the evening of May 6th over the Leroux Creek and Cow Creek basins in Delta County, as well as in portions of Mesa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 6, 9:53 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, May 6, 9:53 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1053 AM MDT WED MAY 6 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 433 AM MDT WED MAY 6 2015

WIDESPREAD RAIN...WITH SOME SNOW FOR THE HIGHEST ELEVATIONS...
CONTINUES THIS MORNING AS THE UPPER LEVEL TROUGH CONTINUED TO
DRIFT EWRD. WHILE THE AXIS OF SAID TROUGH IS NOW OVER THE COLORADO
PLAINS...ANOTHER SHOT OF ENERGY IS MOVING ACROSS THE CWA AND WILL
KEEP PRECIP GOING FOR MUCH OF THE OVERNIGHT. THIS IS BEING BORNE
OUT BY LOCAL OBS REPORTING -RA FROM PAGOSA SPRINGS AND DURANGO UP
INTO TELLURIDE AND FARTHER NORTH INTO ASPEN...RIFLE AND AS FAR
NORTH AND WEST AS VERNAL UT. MODELS WERE SHOWING LITTLE CHANGE TO
COVERAGE FROM NOW THROUGH DAYBREAK TODAY WHEN THE BULK OF PRECIP
WILL LIFT NORTH OF THE SRN VALLEYS AND SAN JUANS AND SERN UT. ONCE
THAT HAPPENS THOUGH...SOME DAYTIME HEATING WILL THEN WORK ON THE
ATMOSPHERE ALLOWING SOME STORMS AND SHOWERS TO FORM AS INSTABILITY
INCREASES. PLENTY OF MOISTURE REMAINS SO A RETURN TO THE MORE
HIGHER TERRAIN...DIURNALLY DRIVEN CONVECTION LOOKS A SAFE BET
THROUGH SUNSET.

BY LATE TONIGHT...MOST PRECIP WILL END THOUGH A FEW VERY ISOLATED
SHOWERS MAY HUG THE MTNS. FOR THURSDAY...A DEEP AREA OF LOW
PRESSURE WILL BE DROPPING DOWN OVER CALIFORNIA WHILE MUCH OF
EASTERN UTAH AND WESTERN COLORADO REMAINS IN A DRY SLOT. MODELS
HINTING AT SOME SHOWERS OVER THE FLAT TOPS AND NRN MTNS GENERALLY
WITH LITTLE ELSE ELSEWHERE. TEMPS WEDNESDAY WILL REMAIN COOLER
THAN USUAL BUT RETURN TO NORMAL BY THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 433 AM MDT WED MAY 6 2015

THE CLOSED LOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO FEED
DRIER AIR ACROSS THE FORECAST AREA FRIDAY. HOWEVER...SUFFICIENT
MOISTURE REMAINS TO FUEL SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS FRIDAY AFTERNOON/EVENING.

MODELS WERE IN BETTER AGREEMENT THIS WEEKEND THAN 24 HOURS
PRIOR...AND BOTH INDICATED THE LOW WILL LIFT NORTHEASTWARD TO THE
FOUR CORNERS BY MIDDAY SATURDAY BRINGING AN UPTICK IN SHOWER AND
THUNDERSTORM ACTIVITY ALONG WITH COOLER TEMPERATURES. UNSETTLED
WEATHER WILL CONTINUE INTO SUNDAY AS THE MOISTURE WRAPPED SYSTEM
DRIFTS TO THE NORTHERN HIGH PLAINS.

A SHORTWAVE RIDGE IS PROGGED TO BUILD OVER THE FORECAST AREA
MONDAY HERALDING A RETURN TO MORE SEASONABLE TEMPERATURES AND LESS
SHOWER/THUNDERSTORM ACTIVITY. WARMING CONTINUES INTO TUESDAY
BRINGING NEAR NORMAL AFTERNOON HIGHS AS FLOW AGAIN SHIFTS TO THE
SOUTHWEST AHEAD OF A CLOSED LOW SYSTEM ALONG THE PACIFIC
NORTHWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1055 AM MDT WED MAY 6 2015

MOISTURE CONTINUES TO WRAP INTO EASTERN UTAH AND WESTERN COLORADO
BEHIND A SYSTEM RETREATING INTO THE HIGH PLAINS. THIS IS KEEPING
WIDESPREAD RAIN AND SNOW SHOWERS OVER THE COLORADO MOUNTAINS ALONG
WITH OBSCURATION OF MUCH OF THE RIDGELINES AND PEAKS. SUNSHINE
IN EASTERN UTAH HAS HELPED DESTABILIZE THE ATMOSPHERE ENOUGH TO
BEGIN TO PRODUCE ISOLATED THUNDERSTORMS. THESE WILL BECOME MORE
SCATTERED OVER CENTRAL AND NORTHERN PORTIONS OF COLORADO THIS
AFTERNOON. MVFR CONDITIONS ARE BEING IN PLACE OVER THE MOUNTAIN
FORECAST TERMINALS OF WESTERN COLORADO AND THIS WILL CONTINUE TO
BE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON. IN THE LOWER
ELEVATIONS VFR WILL DOMINATE...BUT MAY TEMPORARILY DROP DOWN TO
MVFR IF A HEAVIER SHOWER IS IN THE VCNTY. DRIER AIR INVADES
THROUGH THE NIGHT AND OVERALL IMPROVEMENT IS EXPECTED. HOWEVER
VALLEY FOG MAY BECOME MORE OF A PROBLEM AND WILL BE MONITORING
THIS THREAT FOR FUTURE FORECAST ISSUANCES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...TGR
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, May 6, 3:37 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 AM MDT WED MAY 6 2015

COZ001>014-017>023-UTZ022>025-027>029-071045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
437 AM MDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL SWEEP OVER THE
REGION AGAIN TODAY INTO TONIGHT AS REMNANTS OF THE PACIFIC LOW
LINGER. STRONGER STORM CELLS WILL BE CAPABLE OF GENERATING BRIEF
HEAVY RAIN AND WIND GUSTS TO 35 MPH. EXPECT SNOW IN THE HIGH
PASSES ABOVE 10000 FEET...MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...MILDER WITH DECREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS. PRECIPITATION LARGELY CONFINED TO THE HIGHER
TERRAIN.

SATURDAY AND SUNDAY...SHOWERS AND THUNDERSTORMS INCREASE AS
ANOTHER PACIFIC SYSTEM MOVES OVER THE AREA.

MONDAY AND TUESDAY...DECREASED SHOWER AND THUNDERSTORM ACTIVITY
IMPACTING MAINLY THE MOUNTAINS DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 6, 11:26 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1226 PM MDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             CORTEZ                  37.34N 108.59W
05/06/2015  E0.25 INCH       MONTEZUMA          CO   CO-OP OBSERVER

            PEA SIZE HAIL WITH LITTLE RAIN.

&&

EVENT NUMBER GJT1500681

MALEKSA
Local storm report, May 6, 12:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
100 PM MDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HEAVY RAIN       COLLBRAN                39.24N 107.96W
05/06/2015  M0.76 INCH       MESA               CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500682

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Delta

When
May 6, 12:00 PM MST to 6:00 PM MST
Where
Delta County, 6.87 mi E of Cedaredge to 8.86 mi ENE of Cedaredge
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.892, -107.793

A blocked culvert and increased water flow due to recent rainfall near the confluence of Cow Creek and Leroux Creek caused a portion of County Road 3100 to wash out with localized flooding near Leroux Creek.

Heavy Rain, Mesa

When
May 6, 4:00 PM MST to 4:30 PM MST
Where
Mesa County, 1.45 mi WNW of Fruita to 1.36 mi NE of Collbran
Reported by
CoCoRaHS
Coordinates
39.160, -108.754

A thunderstorm tracked across Mesa County and dropped heavy rainfall in some locations, including 0.84 of an inch at a location 4.5 miles north-northeast of Fruita and about three-quarters of an inch from 3 miles east-northeast of Palisade to Collbran. Minor flooding was reporting in some locations.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638478, 641307.